West Virginia, 2024

Damaging Winds in West Virginia, August 31, 2024

August 31, 2024 · NWS RLX · 28 events in 12 counties and zones

Several rounds of showers and thunderstorms progressed through West Virginia on August 31st as a cold front swept through the Ohio Valley. While the overall setup for severe weather was low that day, a few storms grew strong enough to produce downbursts that resulted in single tree damage across West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several rounds of showers and thunderstorms progressed through West Virginia on August 31st as a cold front swept through the Ohio Valley. While the overall setup for severe weather was low that day, a few storms grew strong enough to produce downbursts that resulted in single tree damage across West Virginia. In addition, a few spots observed stronger intensity damaging wind gusts, which caused multiple downed trees. As the cold front inched closer to Central Appalachia, the thunderstorm threat weakened in West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 31, 11:43 AM EST, 3 minutes earlier.

Area forecast discussion, Aug 31, 11:43 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1243 PM EDT Sat Aug 31 2024

.SYNOPSIS...
Hot and humid with scattered to widespread showers and storms
ahead of a cold front today, some could be severe. Reinforcing
cold front Sunday night. Mostly dry and milder for Labor Day.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 915 AM Saturday...

Made some updates to temperatures and dew points to reflect
latest observations and forecast trends - existing dew points
generally too high and given the lack of significant moist
advection do not see them rising substantially concurrent with
diurnal heating (they will, of course come up in precipitation).
This should keep heat indices generally under advisory
territory, and will also limit building of surfaced based conditional
instability. ACCAS along with some showers and thunderstorms
out there at the current hour does support some modest elevated
instability. Deep layer shear will also be a limiting factor in
storm organization with joint probabilities of >1000J/kg MLCAPE
and >20KTs of 0-6KM shear nearly nil across the forecast area.
Still given moist profiles with reasonably dry sub-cloud layers
and weak shear, should see a propensity for some downburst with
frequent core collapses, perhaps some marginally severe hail
with any storm scale interaction, and locally very heavy rain.

As of 630 AM Saturday...

Updated PoPs with a blend of models as well as HRRR and RAP
guidance to maintain accurate timing for showers and
thunderstorms. Currently, looks like late morning into early
afternoon for the far western portions of the forecast area and
a few locations across the mountains where orographic lift will
aid in production.

Also updated the cloud cover grids to show accurate depiction of
clearing and cloud cover.

As of 313 AM Saturday...

Key Points:

  * Scattered to widespread showers and thunderstorms today.

  * Some could be strong to severe with damaging winds and hail.

  * Heavy rainfall, especially across the mountains could create
    localized to minor flooding concerns.

  * Hot and humid again with heat index values in the 90s to
    around 100 degrees for some.

Showers and a few thunderstorms still roaming the area this morning
as a stationary boundary sits overhead igniting convection along
some remnant outflow boundaries. A cold front is sitting just to our
west over IN/western OH and will be a source for some active weather
today.

In the meantime, expecting some scattered, patchy valley fog this
morning for areas that saw or see precipitation. There are a some
transient mid-level clouds over the area which could impede fog
formation at times, but expecting fog to form where clearing takes
place.

More showers and thunderstorms will return by late morning/early
afternoon as the cold front to our west starts knocking on our door.
Some storms could be severe with damaging winds and hail. There is a
slight risk (level 2/5) for severe weather across the northern
lowlands and mountains of WV as well as portions of southeast OH. A
marginal risk (level 1/5) exist elsewhere.

Soundings and convective-allowing models show storms firing along
the mountains early in the afternoon. Rounds of storms will then
form across the lowlands about mid-afternoon and carry into the
evening and possibly the overnight hours as the track eastward. The
weak cold front looks to sit at our western flank going into Sunday.

CAPE looks to be between 600 and 1,000 J/Kg across most of the area.
Some models show values between 1,000 and 1,500 J/Kg across portions
of the western lowlands and the Tri-State Area, where the hottest
temperatures will be during peak diurnal heating. 0-6 km bulk shear
is forecasted to less than 20 knots area-wide which means storms
will be disorganized and slower moving, at least until evening.
Definitely expecting some scattered instances of damaging winds
associated with downbursts.

A water-logged atmosphere will lead to precipitable water values
between 1.50" and 2.00" inches so heavy rainfall will accompany any
showers and storms. Rainfall amounts this afternoon will vary
depending on where storms set up and which areas that train through.
Currently, the higher axis of rainfall looks to be along the
mountains where amounts over an inch are possible for some
locations. Elsewhere, between 0.25" and 0.75" inches with some
locally higher amounts will be common.

Neglecting previous rainfall, most of area remains in a considerable
or extreme drought so this rainfall is very much needed. The issue
will be that sudden heavy rainfall will stress the arid soils,
leading to most of it running off. Localized to minor flash flooding
could be a concern with this, especially if storms train over the
same areas. WPC has most of the area in a marginal risk (level 1/4)
for excessive rainfall, with portions of the mountains and foothills
in a slight risk (level 2/4) to cover the aforementioned axis of
higher rainfall amounts.

Lastly, temperatures will be hot today with sultry air mass in
place. High temperatures will be in the upper 80s to lower 90s in
the lowlands; the mountains will range between the mid 70s and upper
80s. Dew points will be oppressive with upper 60s and lower 70s
being common across the area. Heat index values during peak heating
could reach the upper 90s to around 100 degrees. A few hot spots in
Boone, Kanawha, Lincoln, Putnam and western Raleigh Counties could
see heat indices into the lower 100s. This will be more of an areal
event that could warrant an SPS if it occurs, but cloud cover and
convection could possibly impede this from happening altogether.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 210 AM Saturday...

Some moisture will linger over the area on Sunday, providing a
chance for showers and thunderstorms. The best chances will be
over the mountains and southern counties.

A strong, but moisture starved, reinforcing cold front will
move through Sunday night. This front will provide a significant
drop in dewpoints. A high pressure system will build in behind
the front for Labor Day, providing mostly dry weather with a
cool morning and a warm afternoon with low humidity.

The high pressure system will remain in control of the weather
for Tuesday, providing dry weather with an even cooler morning
and a warm afternoon with low humidity.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1240 PM Saturday...

The dry weather continues through at least Wednesday night,
depending upon how much southern stream energy arrives between
the next northern stream trough approaches late in the week.
Central guidance continues to reflect low-end PoPs Thursday
through the end of the week. There would be minimal if any
chance for thunderstorms.

If there is a southern stream flat wave Thursday through Friday,
there may not be much moisture left for the cold front driven
by the northern stream trough next weekend, and there would be
minimal if any chance for thunderstorms. If not, then the better
chance for showers and thunderstorms will be over the weekend.

Central guidance reflects highs returning to normal Tuesday and
then maybe a little above normal Wednesday, before being
suppressed by southern stream cloud and the chance for rain
through the balance of the week, while lows ride close to
normal. Low afternoon RH values persist through Wednesday at
least across northern and central portions of the lowlands.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 640 AM Saturday...

Currently seeing some mid and high level clouds moving across
the area with some valley fog in the mountains. No sites have
been affected so far, but EKN may see some brief MVFR/IFR
fluctuations at the top of the hour due to fog. VFR resumes by
~13-14z.

More showers and storms are anticipated around or just after
~17z with a cold front arriving at our western periphery. Some
storms could be strong to severe with gusty winds, hail, and
heavy rainfall leading to VIS drops.

Winds will pick up out of the SW this morning, gradually
shifting W'rly during the afternoon. Winds could be variable and
erratic in or around any thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: VIS and CIGs will likely vary this morning
at EKN with fog in the vicinity. Timing and location of showers
and thunderstorms today could vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    M    H    M    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    L
EKN CONSISTENCY  H    H    H    H    H    M    H    M    M    M    M    H
PKB CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    L    L    H    H    H

AFTER 18Z SUNDAY...
IFR conditions are possible Sunday with showers and
thunderstorms, mostly across the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/LTC
NEAR TERM...JP/LTC
SHORT TERM...RPY
LONG TERM...TRM
AVIATION...LTC
Hazardous weather outlook, Aug 31, 1:38 AM EST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
238 AM EDT Sat Aug 31 2024

KYZ105-VAZ003-004-WVZ005-013-015-024>028-030-032>034-039-040-515>526-
010645-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-Mingo-Logan-
Boone-Clay-Braxton-Lewis-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
238 AM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Stronger thunderstorms this afternoon and evening could produce
damaging winds and possibly large hail. Localized flash flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Stronger thunderstorms Sunday afternoon could produce damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-029-031-
010645-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Harrison-
238 AM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central, northern,
southern and western West Virginia.

.DAY ONE...Today and Tonight.

Stronger thunderstorms this afternoon and evening could produce
damaging winds and possibly large hail. Localized flash flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 31, 9:50 AM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
1050 AM EDT Sat Aug 31 2024

KYZ101-311515-
Greenup KY-
1050 AM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREENUP COUNTY
THROUGH 1115 AM EDT...

At 1050 AM EDT, Doppler radar was tracking a strong thunderstorm near
Vanceburg, or 17 miles northwest of Carter Caves State Park, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Letitia, Load, South Shore, Brushart, and South Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3854 8314 3854 8312 3855 8310 3857 8310
      3859 8307 3862 8308 3862 8307 3863 8307
      3864 8305 3866 8305 3868 8303 3870 8304
      3873 8303 3872 8298 3874 8294 3853 8287
      3850 8317
TIME...MOT...LOC 1450Z 256DEG 20KT 3860 8324

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 31, 10:13 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
1113 AM EDT Sat Aug 31 2024

KYZ101-311530-
Greenup KY-
1113 AM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GREENUP COUNTY THROUGH
1130 AM EDT...

At 1112 AM EDT, Doppler radar was tracking a strong thunderstorm over
Letitia, or 8 miles southwest of Portsmouth, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Portsmouth, Greenup, Load, Letitia, Franklin Furnace, South Shore,
Grays Branch, and South Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3859 8307 3863 8307 3864 8305 3866 8305
      3868 8303 3870 8304 3873 8303 3872 8298
      3876 8290 3875 8288 3869 8288 3866 8286
      3860 8285 3857 8282 3852 8281 3853 8310
      3855 8311
TIME...MOT...LOC 1512Z 259DEG 18KT 3864 8302

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 31, 10:29 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
1129 AM EDT Sat Aug 31 2024

KYZ101-103-OHZ087-311600-
Boyd KY-Greenup KY-Lawrence OH-
1129 AM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOYD...CENTRAL
GREENUP AND SOUTHWESTERN LAWRENCE COUNTIES THROUGH NOON EDT...

At 1128 AM EDT, Doppler radar was tracking a strong thunderstorm over
Franklin Furnace, or 9 miles south of Wheelersburg, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashland, Ironton, Coal Grove, Lake Vesuvius, Greenup, Load, Greenbo
Lake, Franklin Furnace, Flatwoods, Russell, Raceland, Worthington,
Wurtland, Bellefonte, Westwood, Hanging Rock, Haverhill, Warnock,
Grays Branch, and Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3867 8295 3867 8287 3866 8286 3860 8285
      3857 8281 3860 8274 3865 8277 3868 8276
      3868 8270 3869 8256 3846 8253 3849 8298
TIME...MOT...LOC 1528Z 264DEG 22KT 3860 8289

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 31, 11:00 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
1200 PM EDT Sat Aug 31 2024

OHZ086-087-WVZ006-311630-
Gallia OH-Lawrence OH-Cabell WV-
1200 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GALLIA...LAWRENCE
AND NORTH CENTRAL CABELL COUNTIES THROUGH 1230 PM EDT...

At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Vesuvius, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ironton, Coal Grove, Lake Vesuvius, Vernon, Waterloo, Aid, Crown
City, Athalia, Green Bottom, Scottown, and Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3868 8270 3869 8270 3878 8228 3847 8224
      3848 8263 3850 8266 3853 8269
TIME...MOT...LOC 1559Z 261DEG 21KT 3862 8260

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12
Special weather statement, Aug 31, 11:30 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
1230 PM EDT Sat Aug 31 2024

OHZ086-087-WVZ006-007-014-311700-
Gallia OH-Lawrence OH-Mason WV-Cabell WV-Putnam WV-
1230 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GALLIA...
SOUTHEASTERN LAWRENCE...SOUTHWESTERN MASON...NORTHEASTERN CABELL AND
NORTHWESTERN PUTNAM COUNTIES THROUGH 100 PM EDT...

At 1230 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Proctorville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Buffalo, Crown City, Athalia, Green Bottom, Scottown, Fraziers
Bottom, and Ashton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3850 8241 3872 8243 3880 8199 3850 8195
TIME...MOT...LOC 1630Z 264DEG 22KT 3864 8233

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12

The radar

The Charleston,WV radar (KRLX), 52 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
August 31, 11:46 AM EST
Where
Mason County, 1.28 mi ESE of Apple Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.640, -82.150

Power lines were blown down onto Ultra Lane in Ashton.

Thunderstorm Wind, Putnam

When
August 31, 11:59 AM EST
Where
Putnam County, 1.76 mi SE of Hurricane
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.410, -82.010

In Hurricane, a tree was blown down onto Lafayette Drive.

Thunderstorm Wind, Putnam

When
August 31, 12:00 PM EST
Where
Putnam County, Winfield
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.530, -81.880

One tree was blown down in Winfield.

Thunderstorm Wind, Putnam

When
August 31, 12:00 PM EST
Where
Putnam County, 2.14 mi SSW of Fraziers Bottom
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.540, -81.990

A tree was blown down along Hurricane Creek Road in Fraziers Bottom.

Thunderstorm Wind, Mason

When
August 31, 12:10 PM EST to 12:12 PM EST
Where
Mason County, 0.88 mi SW of Hallwood to 0.54 mi E of West Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.960, -82.090

Downed trees were observed at multiple spots along Ohio River Road between Lakin and West Columbia.

Thunderstorm Wind, Mason

When
August 31, 12:25 PM EST
Where
Mason County, New Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.980, -81.970

A few trees were blown down on Union Campground Road.

Thunderstorm Wind, Ritchie

When
August 31, 12:28 PM EST
Where
Ritchie County, 1.48 mi NNW of Nutters Farm
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.250, -81.230

A large tree was blown down a quarter mile away from Route 50 in Petroleum.

Thunderstorm Wind, Roane

When
August 31, 1:00 PM EST
Where
Roane County, 1.89 mi SSE of Grace
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
38.874, -81.339

Trees and power lines down affecting 216 customers.

Thunderstorm Wind, Calhoun

When
August 31, 1:15 PM EST
Where
Calhoun County, 1.3 mi NE of Mt Zion to 0.88 mi NW of Henrietta
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
38.883, -81.103

Trees and power lines down affecting 1,528 customers between Grantsville and Mt. Zion with a tree reported down on East Little Kanawha Highway near Henrietta.

Thunderstorm Wind, Boone

When
August 31, 1:25 PM EST
Where
Boone County, 1.09 mi E of Andrew
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.100, -81.710

A tree was blown down along Daniel Boone Parkway near the Andrew township.

Thunderstorm Wind, Gilmer

When
August 31, 1:46 PM EST
Where
Gilmer County, 1.28 mi WSW of Dusk
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.860, -80.770

A tree was blown down at Craft Drive and Cabin Creek Road, which blocked part of the roadway.

Thunderstorm Wind, Boone

When
August 31, 1:48 PM EST
Where
Boone County, 0.88 mi NW of Hopkins Forks
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.090, -81.640

A tree was blown down and blocked Prenter Road near Seth.

Thunderstorm Wind, Gilmer

When
August 31, 1:50 PM EST to 1:51 PM EST
Where
Gilmer County, 0.69 mi N of Glenville to 0.54 mi E of Truebada
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.940, -80.830

Trees were blown down in the Glenville area, including near the local football field and near a residence at the corner of Wabash Avenue and Lynch Run Road.

Thunderstorm Wind, Boone

When
August 31, 1:50 PM EST
Where
Boone County, 0.69 mi S of Comfort
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.110, -81.620

A tree was blown down along Coal River Road.

Thunderstorm Wind, Braxton

When
August 31, 2:00 PM EST to 2:15 PM EST
Where
Braxton County, Gassaway to 2.07 mi SSE of Knawl
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.670, -80.770

One tree was blown down near the town of Exchange and another was downed on Braxton Street in Gassaway. Power outages also affected 1,437 customers in eastern Braxton County.

Thunderstorm Wind, Lewis

When
August 31, 2:00 PM EST
Where
Lewis County, 1.38 mi S of Churchville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.080, -80.580

A tree and adjacent power line were blown down onto Churchville Road.

Thunderstorm Wind, Upshur

When
August 31, 2:00 PM EST
Where
Upshur County, 1.28 mi ESE of Rocky Ford
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.940, -80.260

A tree and power lines were blown down on Bill Grose Road near Sago Road.

Thunderstorm Wind, Ritchie

When
August 31, 2:00 PM EST
Where
Ritchie County, 1.48 mi NNE of Girta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.100, -81.260

Downed trees and power lines caused a fire to ignite at Route 53 and Route 47 in Petroleum.

Thunderstorm Wind, Ritchie

When
August 31, 2:02 PM EST to 2:06 PM EST
Where
Ritchie County, 0.69 mi S of Silver Run Station to 1.27 mi WNW of Lone Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.210, -81.200

Several trees were knocked down around the town of Cairo. A few fell onto the local roads and one almost fell onto a trailer.

Thunderstorm Wind, Upshur

When
August 31, 2:08 PM EST
Where
Upshur County, 0.88 mi NE of Ten Mile
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.880, -80.170

A tree with power lines were knocked down onto a road near Tallmansville.

Thunderstorm Wind, Ritchie

When
August 31, 2:15 PM EST
Where
Ritchie County, 1.61 mi W of Cornwallis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.220, -81.150

Three trees were blown down across Rolling River Road outside of Cairo.

Thunderstorm Wind, Ritchie

When
August 31, 2:20 PM EST
Where
Ritchie County, 1.27 mi ENE of Hannahdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.230, -81.010

One tree fell in front of a home near the Harrisville township.

Thunderstorm Wind, Upshur

When
August 31, 2:24 PM EST
Where
Upshur County, 1.28 mi WNW of Shahan
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.760, -80.190

One tree was blown down along Beverly Creek Drive.

Thunderstorm Wind, Lewis

When
August 31, 2:25 PM EST
Where
Lewis County, 0.45 mi WSW of Walkersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.868, -80.458

A few trees were downed in Walkersville at Clapboard and Two Lick Roads.

Thunderstorm Wind, Webster

When
August 31, 2:40 PM EST
Where
Webster County, 0.69 mi S of Big Run
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.590, -80.470

One tree and adjacent power lines were blown down on Route 15 near Diana.

Thunderstorm Wind, Wood

When
August 31, 2:50 PM EST
Where
Wood County, 0.69 mi S of Vienna
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.320, -81.530

Power lines were blown down and a transformer was blown on Rosemar Terrace.

Thunderstorm Wind, Gilmer

When
August 31, 2:50 PM EST
Where
Gilmer County, 2.15 mi W of Moss
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.870, -80.840

A downed tree blocked part of a road near Cedarville.

Thunderstorm Wind, Mason

When
August 31, 4:12 PM EST
Where
Mason County, 1.75 mi SW of Point Pleasant Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.900, -82.120

A tree fell onto a powerline along Ohio River Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203990, 1203991, 1203992, 1203993, 1208603, 1208606, 1208617, 1213169, 1208620, 1208661, 1208609, 1208618, 1208607, 1208619, 1208621, 1208650, 1208651, 1208659, 1208610, 1208653, 1208613, 1208614, 1208654, 1208615, 1208655, 1208656, 1208658, 1208616.